Iowa, 2006

Damaging Wind in Iowa, March 30, 2006

March 30, 2006 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 30, 3:14 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 30, 3:14 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
ISSUED BY NATIONAL WEATHER SERVICE ABERDEEN SD
314 PM CST THU MAR 30 2006

.DISCUSSION...
FORECAST FOR THE SHORT TERM FOCUSES ON THUNDERSTORM/PRECIPITATION
POTENTIAL TONIGHT...AS WELL AS WINDS TONIGHT AND TOMORROW. UPPER
LOW OVER CENTRAL/EASTERN NEBRASKA AND KANSAS WILL LIFT NORTHEAST
TONIGHT. WITH CONVECTION CURRENTLY OVER THE FORECAST AREA...AND
ADDITIONAL PRECIPITATION COMING TONIGHT...SOME FLOODING MAY BE A
CONCERN ACROSS PARTS OF THE EAST. BEST UPPER LEVEL DIVERGENCE WILL
BE OVER THE AREA LATE THIS AFTERNOON AND THIS EVENING AHEAD OF THE
UPPER LEVEL LOW. SEVERE STORMS ARE STILL POSSIBLE TONIGHT...MAINLY
THIS EVENING...AND MAINLY IN THE SE OVER NW IA WHERE BEST
INSTABILITY WILL RESIDE. PRIMARY THREATS CONTINUE TO BE WIND AND
HAIL. MODELS ARE SHOWING A TROWAL FEATURE OVER THE EAST LATE
TONIGHT...CONTINUING THE PRECIPITATION CHANCES. WINDS ON THE BACK
SIDE OF THE SURFACE LOW WILL BE INCREASING TO 25 TO 40 MPH ACROSS
THE SW TONIGHT...AND POSSIBLY ACROSS MUCH OF THE AREA BY FRIDAY
MORNING. WINDS AT 925 MPH WILL BE RUNNING AROUND 30 KTS. ISSUED
WIND ADV FOR THE SW BEGINNING LATE THIS EVENING...BUT MORE
COUNTIES MAY NEED TO BE ADDED LATER...ESPECIALLY IN SW MN. WINDS
DECREASE LATE IN THE DAY ON FRIDAY AS LOW PULLS OFF TO THE EAST
AND HIGH MOVES INTO THE AREA. THE NEXT SYSTEM TO AFFECT THE AREA
IS EXPECTED BY SATURDAY NIGHT. THE LOW WILL MOVE JUST SOUTH OF THE
AREA ON SUNDAY...WITH THE UPPER TROUGH MOVING THROUGH THE AREA
LATE SUNDAY AFTERNOON/SUNDAY EVENING. INCREASED POPS SLIGHTLY FOR
THIS PERIOD. MODELS STILL ON TRACK FOR ANOTHER MID-LATE WEEK
SYSTEM. MADE LITTLE CHANGES TO THE EXTENDED AT THIS TIME.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...WIND ADVISORY FROM 9 PM THIS EVENING TO 4 PM CST FRIDAY FOR
     SDZ050-SDZ057-SDZ058-SDZ063-SDZ064-SDZ065-SDZ068-SDZ069.

&&

KNUTSVIG
Hazardous weather outlook, Mar 30, 11:31 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 AM CST THU MAR 30 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1131 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
EXPECT SCATTERED THUNDERSTORMS TO SPREAD INTO AREAS SOUTH OF A
LINE FROM VERMILLION TO THE IOWA GREAT LAKES THROUGH 1 PM.  WHILE
SPOTTY HEAVY RAINS ARE THE MAIN THREAT EARLY AFTERNOON...ISOLATED
STORMS COULD PRODUCE SOME HAIL UP TO NICKEL SIZE FROM AROUND
YANKTON TOWARD PONCA. THUNDERSTORMS WILL BECOME MORE INTENSE AND
INCREASE IN COVERAGE THROUGH 3 PM...WITH THE FOCUS FOR SEVERE
WEATHER ALONG AND SOUTH OF A LINE FROM VERMILLION TO ESTHERVILLE
IOWA THROUGH EARLY EVENING. HAIL UP TO GOLF BALL SIZE AND WINDS
TO 70 MPH WILL ACCOMPANY STRONGER STORMS.  THE SEVERE WEATHER
THREAT SHOULD DIMINISH BY 10 PM...WITH THE FOCUS SHIFTING TO
HEAVY RAINFALL AND FLOODING POTENTIAL. STORMS THIS AFTERNOON AND
EARLY EVENING SHOULD MOVE QUITE RAPIDLY NORTHEAST FROM 40 TO 45
MPH.

FLOODING...
HEAVY RAINFALL DEVELOPING BY THIS EVENING AND OVERNIGHT COULD
RESULT IN A POTENTIAL FOR SOME FLOODING OF POOR DRAINAGE AND
URBAN AREAS TONIGHT. WIDESPREAD RAINFALL ANTICIPATED FROM THIS
AFTERNOON INTO EARLY FRIDAY WILL ALSO BRING RISK OF SOME MINOR
FLOODING THROUGH THE WEEKEND ALONG MANY RIVERS ACROSS FAR EASTERN
SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...AND
NORTHWEST IOWA.

WIND AND FOG...
STRONG NORTHWEST WINDS OF 25 TO 35 MPH WILL DEVELOP BY AROUND
MIDNIGHT
ALONG AND WEST OF THE JAMES RIVER VALLEY...AND SPREAD ACROSS
EASTERN SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TWO MORE SHOTS FOR THUNDERSTORMS EXIST FARTHER OUT...SATURDAY
NIGHT INTO SUNDAY AND AGAIN THE MIDDLE OF NEXT WEEK. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED SATURDAY NIGHT OR
SUNDAY...HOWEVER...THERE MAY BE A CHANCE OF SEVERE THUNDERSTORMS
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM FROM YANKTON TO
SIOUX CITY...AND AFTER 4 PM FOR AREAS NEAR THE IOWA GREAT LAKES.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 30, 3:34 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             5 S CHATSWORTH          42.84N 96.51W
03/30/2006  E0.88 INCH       PLYMOUTH           IA   PUBLIC

&&

DMORIN
Local storm report, Mar 30, 3:54 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND GST     SIOUX CITY              42.50N 96.39W
03/30/2006  M60 MPH          WOODBURY           IA   ASOS

&&

DMORIN
Local storm report, Mar 30, 4:11 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     DAKOTA CITY             42.42N 96.42W
03/30/2006                   DAKOTA             NE   TRAINED SPOTTER

            SMALL TREE BRANCHES KNOCKED DOWN BY ESTIMATED 60 MPH WIND

0353 PM     TSTM WND DMG     SIOUX CITY              42.50N 96.39W
03/30/2006                   WOODBURY           IA   PUBLIC

            FARMSTEAD ON EAST EDGE OF CITY...STRONG WINDS DESTROYED
            30X40 BUILDING AND CHICKEN COOP

&&

DMORIN
Local storm report, Mar 30, 4:21 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             5 S CHATSWORTH          42.84N 96.51W
03/30/2006  E0.88 INCH       PLYMOUTH           IA   PUBLIC

0205 PM     HAIL             ROCK RAPIDS             43.43N 96.17W
03/30/2006  M0.88 INCH       LYON               IA   LAW ENFORCEMENT

            DIME TO NICKEL SIZE HAIL.

0345 PM     TSTM WND DMG     DAKOTA CITY             42.42N 96.42W
03/30/2006                   DAKOTA             NE   TRAINED SPOTTER

            SMALL TREE BRANCHES KNOCKED DOWN BY ESTIMATED 60 MPH WIND

0353 PM     TSTM WND GST     SIOUX CITY              42.50N 96.39W
03/30/2006  M60 MPH          WOODBURY           IA   ASOS

0353 PM     TSTM WND DMG     SIOUX CITY              42.50N 96.39W
03/30/2006                   WOODBURY           IA   PUBLIC

            FARMSTEAD ON EAST EDGE OF CITY...STRONG WINDS DESTROYED
            30X40 BUILDING AND CHICKEN COOP

&&

DMORIN

The radar

The Sioux Falls radar (KFSD), 114 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Plymouth

When
March 30, 4:40 PM CST
Where
Plymouth County, 9 mi S of Le Mars
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.650, -96.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497871.